Hail, Thomas
- When
- May 19, 1:40 AM MST
- Where
- Thomas County, Colby
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.400, -101.050
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 19, 1:10 AM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 AM MDT MON MAY 19 2003 MAIN FORECAST CHALLENGE THIS MORNING WILL BE TIMING OF FRONTAL PASSAGE AND COVERAGE OF PRECIPITATION TODAY. LATEST IR SATELLITE IMAGERY INDICATES A HIGH LEVEL SPEED MAX TRIGGERING CONVECTION ACROSS NORTON...GRAHAM...SHERIDAN COUNTIES. THIS FEATURE WILL MOVE RAPIDLY OUT OF THE AREA DURING NEXT HOUR OR TWO. MEANWHILE...LOW LEVEL PROFILER WINDS AT HAVILAND HAVE REACHED 45-50 KNOTS...POINTING TO FURTHER CONVECTIVE DEVELOPMENT ACROSS NORTHWEST AND NORTH CENTRAL KANSAS. THE LAST SHORTWAVE IN THE SERIES IS CURRENTLY PULLING EAST ACROSS COLORADO. ALTHOUGH CLOUD TOPS ARE WARMING OVER EASTERN COLORADO WITH CONVECTION THERE SHOWING A WEAKENING TREND...LOW LEVEL MOISTURE IS STILL FAIRLY HIGH ACROSS NORTHWEST KANSAS. LATEST TRENDS SHOW DEVELOPING CONVECTION SOUTH OF GOODLAND TOWARD COLBY...WITH FURTHER ENHANCEMENT NOTED FURTHER SOUTHEAST...ALL AHEAD OF THE COLORADO SHORTWAVE. ETAKF HAD INDICATED DEVELOPMENT IN THIS AREA BETWEEN 09Z AND 12Z...WHICH MAY NOW BE PANNING OUT. IN LIGHT OF THESE MID AND UPPER LEVEL DEVELOPMENTS...WILL GO WITH SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING...ESPECIALLY ACROSS THE SOUTHEAST TWO-THIRDS OF FORECAST AREA. WILL CONTINUE SLIGHT CHANCE OF SHOWERS INTO EARLY AFTERNOON FOR THE EXTREME SOUTHEAST COUNTIES. LATEST GUIDANCE SUGGESTS THAT COLD FRONT WILL ENTER YUMA COUNTY AROUND 09Z AND SWEEP/DEVELOP RAPIDLY SOUTH. BY 15Z MOST AREAS WILL HAVE NORTHWEST WINDS. FORECAST SURFACE AND 850 MB WINDS ARE NOT AS STRONG AS INDICATED YESTERDAY. THINK THAT 20-30MPH WILL HANDLE MOST AREAS...THOUGH SOME GUSTS TO 35 OR 40 MPH MAY BRIEFLY OCCUR FOLLOWING FRONTAL PASSAGE THIS MORNING AS PRESSURE RISE CENTER MOVES THROUGH. AT ANY RATE...WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA TODAY. BY LATE AFTERNOON...MOST WINDS WILL BE IN THE 10-20 MPH RANGE. HIGH TEMPERATURES TODAY WILL BE SOMEWHAT DEPENDENT ON TIMING OF COLD FRONT SINCE SOUTHEAST COUNTIES ARE STILL IN THE LOWER 60S. WILL BASICALLY GO WITH UPPER 50S TO LOWER 60S ACROSS THE AREA. CANADIAN HIGH PRESSURE BUILDS IN TONIGHT...BUT MODELS ARE HINTING AT MID LEVEL CLOUD COVER SO TEMPERATURES MAY NOT GET QUITE AS COLD AS EARLIER THINKING. WILL GO WITH MINIMUMS TUESDAY MORNING IN THE UPPER 30S TO LOWER 40S. THE MEDIUM RANGE MODELS SHOW STRONG RIDGING ACROSS THE CENTRAL ROCKIES FOR LATER IN THE WEEK. OVERALL TREND WILL BE WARMING AND DRYING AS THE WEEK PROGRESSES. CURRENT FORECAST LOOKS ON TRACK. AS NOTED IN EARLIER AFD...THERE IS LOW POTENTIAL IN THE WED-THU TIME FRAME FOR ISOLATED CONVECTION TO DEVELOP IN WEAK UPSLOPE FLOW BENEATH NORTHWEST FLOW ALOFT. WILL KEEP FORECAST AS IS FOR NOW AND LET LATER SHIFTS MONITOR. .GLD...NONE. DLF
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 644 PM MDT SUN MAY 18 2003 .DAY ONE...TONIGHT A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO THE TRI-STATE AREA TONIGHT BETWEEN 8 PM AND 2 AM MDT (9 PM AND 3 AM CDT). HAIL LARGER THAN ONE INCH IN DIAMETER AND WIND GUSTS TO 70 MPH ARE POSSIBLE AS THE STORMS MOVE THROUGH THE AREA. STORMS WILL BE MORE NUMEROUS NORTH OF INTERSTATE 70. AFTER THE STORMS MOVE THROUGH...THEY WILL BE FOLLOWED CLOSELY BY A COLD FRONT PACKING NORTH TO NORTHWEST WINDS GUSTING TO 35 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL PLUNGE SOUTH MONDAY ACCOMPANIED BY STRONG NORTH WINDS. WIND GUSTS TO 40 MPH WILL BE POSSIBLE DURING THE MORNING AND EARLY AFTERNOON HOURS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVIATION MAY BE REQUIRED. ALTHOUGH IT WILL BE TOO DARK FOR MOBILE SPOTTING ACTIVITIES...REPORTS OF HAIL IN EXCESS OF 1/2 INCH IN DIAMETER...WIND GUSTS OF 50 MPH OR MORE...AND WIND DAMAGE WOULD BE APPRECIATED OVERNIGHT. ENTWISTLE
COZ090>092-190400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 939 PM MDT SUN MAY 18 2003 ...THE SEVERE THUNDERSTORM WATCH FOR FAR EASTERN COLORADO HAS BEEN CANCELLED... ALTHOUGH THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE REGION OVERNIGHT...CONDITIONS ARE NO LONGER FAVORABLE FOR LARGE HAIL OR DAMAGING WINDS. ENTWISTLE
The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 08:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352290.